Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Charleston, WV

June 10, 2020Jackson County, Mason County, Wood County, West Virginia; Meigs County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2020, 9:08 PM EDT for Jackson County, Mason County, Wood County, West Virginia; Meigs County, Ohio. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2020, 9:08 PM EDT (01:08 UTC)
Expired
Jun 10, 2020, 9:30 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Meigs County, OH, Jackson County, WV, Mason County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:10 PM EDTTSTM WND DMGNew Haven, WVTREES DOWN.
Jun 10, 9:10 PM EDTTSTM WND GST 55New Haven, WV55 MPH WIND GUST REPORTED ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING.
Jun 10, 9:13 PM EDTTSTM WND DMGRacine, OHTREES DOWNED ONTO POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 6:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS51 KRLX 110108
SVRRLX
OHC105-WVC035-053-107-110130-
/O.NEW.KRLX.SV.W.0079.200611T0108Z-200611T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
908 PM EDT Wed Jun 10 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Eastern Meigs County in southeastern Ohio...
  North central Mason County in western West Virginia...
  Northern Jackson County in northwestern West Virginia...
  Southwestern Wood County in northwestern West Virginia...

* Until 930 PM EDT.

* At 907 PM EDT, a severe thunderstorm was located over Mason, or
  over Pomeroy, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pomeroy, Racine, Forked Run State Park, Ravenswood, New Haven,
  Mason, Tuppers Plains, Middleport, Chester, Syracuse, Hartford
  City, Portland, Lakin, Belleville, Reedsville and Letart.

This includes Interstate 77 in West Virginia between mile markers 149
and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately.Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3919 8188 3918 8186 3918 8176 3919 8170
      3915 8162 3903 8158 3901 8156 3883 8199
      3894 8211 3896 8210 3900 8210 3901 8214
TIME...MOT...LOC 0107Z 235DEG 41KT 3900 8202 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

HART
1 follow-up statement
871 
WWUS51 KRLX 110124
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
924 PM EDT Wed Jun 10 2020

OHC105-WVC035-053-107-110130-
/O.CON.KRLX.SV.W.0079.000000T0000Z-200611T0130Z/
Meigs OH-Mason WV-Jackson WV-Wood WV-
924 PM EDT Wed Jun 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR EASTERN MEIGS...NORTH CENTRAL MASON...NORTHERN JACKSON AND
SOUTHWESTERN WOOD COUNTIES...

At 924 PM EDT, a severe thunderstorm was located over Forked Run
State Park, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Racine, Forked Run State Park, Ravenswood, New Haven, Tuppers Plains,
Chester, Syracuse, Hartford City, Portland, Lakin, Belleville,
Reedsville and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3919 8188 3918 8186 3918 8176 3919 8170
      3915 8162 3903 8158 3901 8156 3883 8199
      3894 8211 3896 8210 3901 8198 3906 8193
TIME...MOT...LOC 0124Z 235DEG 41KT 3912 8181 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:05 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 10, 8:05 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
805 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A cold front approaches from the west, resulting in
thunderstorm chances through tonight. High pressure and cooler
conditions on Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 800 PM Wednesday...

Strong to severe thunderstorms have now arrived along the
western flank of the forecast area. Tweaked sky conditions and
POPs to reflect current conditions along the line of convection,
and will be keeping a close eye on it over the next few hours
for future adjustments.

As of 225 PM Wednesday...

Convection has already begun to develop along the mountains this
afternoon where enough lift is being generated within a moisture
rich and unstable environment. As the afternoon progresses,
convection is expected to spread further west into the CWA as
this area receives greater forcing within the pre-frontal
environment of an approaching cold front. During this time, any
thunderstorms that develop have the potential to become strong
or severe.

This evening into tonight, a line of convection should sweep
through the CWA from west to east. This line will likely
coincide with the cold front passage. While wind should be the
primary threat, isolated hail and the possibility of a tornado
can't be ruled out.

Excluding the mountains, heat index values are expected to once
again reach upper 90s with isolated instances of 100 possible.
Currently have an SPS out for the afternoon, as temperatures
will likely fall short of Heat Advisory criteria.

Temperatures should fall into the 60s overnight (50s for the
mountains) following the cold front passage. Thursday's highs
are forecast in the upper 70s to low 80s (60s to 70s in the
higher elevations).

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 236 PM Wednesday...

Surface high pressure should be in control of the weather across our
region through the period.  An upper level trof will dig southeast
with several models indicating an upper low will develop to our
north.

As a result, expect any convection should be limited to our northern
counties during the afternoon and evening hours on Saturday.

Guidance suggests there will be a cooling trend with temperatures
across the lowlands generally in the lower 80s on Friday with
readings on Saturday in the mid 70s to around 80 degrees.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 236 PM Wednesday...

Surface high pressure should remain in control of the weather across
our region through the period.  The long range models indicate we
will remain under the influence of an upper trough or possibly an
upper closed low.

Expect a chance of showers and thunderstorms will prevail each
afternoon and evening.

Daytime temperatures should slowly rise each day with readings on
Tuesday near normal and slightly above normal by Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 800 PM Wednesday...

Line of convection associated with a cold front is now in the
vicinity of our western terminals at the time of writing. This
line upstream of the region has been capable of producing quick
reductions to IFR vsbys and wind gusts on the upwards of 40 kts
or greater. Elected to include TEMPO groups for HTS, PKB, and
CRW by best estimation of time of arrival for the next several
hours, noting both the increased winds and lowered vsbys. As the
line continues its eastward progression, the lack of diurnal
heating should taper down the threat for strong to severe
storms. This downward trend will reach our eastern airspace
closer to midnight, so maintained a SHRA VCTS combination in the
TAFs with potential need for amendments if vsbys look to be
degraded.

Showers and storms conclude Thursday morning with high pressure
building in its wake. Before the widespread return to VFR,
however, expect a brief period of MVFR ceilings behind the
frontal passage near dawn. For the final few hours of the
current TAF period, all terminals will return to VFR conditions
with light westerly flow.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of brief flight restrictions with
convection may vary for this evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 06/11/20
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    M
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH
NEAR TERM...MEK/JLB
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...MEK
Hazardous weather outlook, Jun 10, 6:58 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
658 PM EDT Wed Jun 10 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>031-
112300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
658 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. The main severe weather threats will
be strong wind gusts. However, an isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024>026-032-034-039-040-515-517-519>523-525-526-112300-
Mingo-Logan-Boone-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
658 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Slight Risk of severe weather
exists, indicating that scattered severe storms may occur. The main
severe weather threats today will be strong wind gusts. However, an
isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-516-518-524-112300-
Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette-
Southeast Pocahontas-
658 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Marginal Risk of severe
weather exists, indicating that isolated severe storms may occur.
The main severe weather threats today will be strong wind gusts and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 10, 7:22 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     JACKSON                 39.05N  82.63W
06/10/2020                   JACKSON            OH   TRAINED SPOTTER

            SMALL BRANCHES DOWN. POWER POLE DOWN. HEAVY RAIN AND
            FREQUENT LIGHTNING.

&&

EVENT NUMBER RLX2000985

ROCHE
Local storm report, Jun 10, 7:47 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             1 W WARNOCK             38.49N  83.02W
06/10/2020  M1.00 INCH       GREENUP            KY   CO-OP OBSERVER

&&

EVENT NUMBER RLX2000986

HART
Local storm report, Jun 10, 7:51 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     MCARTHUR                39.25N  82.47W
06/10/2020                   VINTON             OH   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE WHOLE
            COUNTY.

&&

EVENT NUMBER RLX2000987

ROCHE
Local storm report, Jun 10, 7:58 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
758 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 SW ALBANY             39.21N  82.22W
06/10/2020  M53 MPH          ATHENS             OH   AWOS

&&

EVENT NUMBER RLX2000988

WEBB
Local storm report, Jun 10, 8:10 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
810 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     LOAD                    38.55N  82.97W
06/10/2020                   GREENUP            KY   911 CALL CENTER

            TREES DOWN ON POWER LINES. ALSO, DIME SIZE HAIL.

&&

EVENT NUMBER RLX2000989

ROCHE
Local storm report, Jun 10, 8:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     JACKSON                 39.05N  82.63W
06/10/2020                   JACKSON            OH   TRAINED SPOTTER

            SEVERAL TREES DOWN ACROSS THE CITY OF JACKSON OH.

&&

EVENT NUMBER RLX2000990

ROCHE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:05 PM EDTSevere Thunderstorm WarningRLXWayne40 min
Jun 10, 8:43 PM EDTTornado WarningRLXMason32 min
Jun 10, 8:47 PM EDTSevere Thunderstorm WarningRLXWayne28 min
Jun 10, 9:14 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne46 min
Jun 10, 9:19 PM EDTSpecial Weather StatementRLXJackson, Mason26 min
Jun 10, 9:29 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt, Wood31 min
Jun 10, 9:40 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln, Putnam35 min
Jun 10, 9:55 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood50 min
Jun 10, 10:38 PM EDTSpecial Weather StatementRLXCalhoun, Roane37 min
Jun 10, 11:19 PM EDTSpecial Weather StatementRLXFayette, Raleigh26 min
Jun 11, 12:46 AM EDTSpecial Weather StatementRLXUpshur29 min
Jun 11, 1:18 AM EDTSpecial Weather StatementRLXRandolph27 min
Jun 10, 8:08 PM EDTTornado WarningRLXAthens, Meigs14 min
Jun 10, 8:16 PM EDTTornado WarningRLXGallia, Jackson, Lawrence29 min
Jun 10, 8:35 PM EDTTornado WarningRLXLawrence9 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.